Antacids linked with higher mortality rates in c. diff patients, study finds
People infected with Clostridium difficile were five times more likely to die if they had recently taken stomach acid medications, a new study revealed.
Too much stomach acid can cause pain and contribute to ulcers. While earlier studies have shown a correlation between acid suppressants and a higher risk of c. diff infections, the Naval Medical Center study is the first to link antacids with an increase in mortality, MyHealthNewsDaily reported.
Researchers looked at 485 hospital patients with c. diff, almost half of whom had been prescribed proton-pump inhibitors such as Prilosec and Prevacid, and histamine-2 antagonists, such as Tagamet and Zantac. Twenty-three of the patients died as a result of their c. diff infections, 19 of which had taken prescription acid suppressants during the 90 days leading up to their hospital admission.
The study was published Oct. 5 in the journal Clinical Infectious Diseases.